- Poster presentation
- Open Access
Changes in hematological parameters after switching treatment of HIV-infected patients from zidovudine to abacavir or tenofovir DF
© Viergever et al; licensee BioMed Central Ltd. 2008
- Published: 10 November 2008
- Public Health
- Human Immunodeficiency Virus
- Infectious Disease
Administration of zidovudine (AZT) to patients infected with the Human Immunodeficiency Virus (HIV) is associated with anemia and leukopenia. The presence of anemia is correlated with quality of life and mortality in HIV-infected patients. Our objective was to investigate the effect of switching from AZT to alternative antiretroviral therapy on hematological parameters in HIV-infected patients.
Retrospectively, patients were selected who switched from AZT to either abacavir (ABC) or tenofovir disoproxil fumarate (TDF) between 2003 and 2007. Hematological parameters were compared pre-switch and post-switch using a within subjects design.
Hemoglobin (Hb) levels and leukocyte counts showed significant mean increases after switch of 0.6 mmol/L and 0.7 109 cells/L, respectively. The prevalence of anemia dropped from 40.5% to 15.2% and the prevalence of leukopenia from 19.5% to 11.7%. There were no differences between switching to ABC or TDF.
With this study we confirmed that switching antiretroviral medication from AZT to either ABC or TDF results in a significant increase in Hb and leukocyte count in HIV-infected patients.
This article is published under license to BioMed Central Ltd.